Hail, Colfax
- When
- July 2, 3:40 PM MST
- Where
- Colfax County, 0.5 mi S of Springer
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.363, -104.580
Many vehicles were damaged by the hail.
Low level moisture, daytime heating and decent shear led to isolated to scattered thunderstorms over northeast New Mexico on the 2nd. There was one CoCoRaHS report of half dollar size hail near Springer in south central Colfax county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Low level moisture, daytime heating and decent shear led to isolated to scattered thunderstorms over northeast New Mexico on the 2nd. There was one CoCoRaHS report of half dollar size hail near Springer in south central Colfax county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 2, 2:01 PM MST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 301 PM MDT MON JUL 2 2007 .DISCUSSION... MAIN STORY THROUGH INDEPENDENCE DAY WILL BE THE DRY HEAT ACROSS THE AREA HOWEVER CHANGES ARE IN STORE FOR MANY BY THE END OF THE WEEK. LATEST VISIBLE SATELLITE AND RADAR DATA SHOW STORMS DEVELOPING OVER THE CENTRAL MNTN CHAIN FROM THE CO BORDER SOUTH TO THE SACS. CURRENT STORMS ARE BEGINNING TO MOVE SSW OFF THE HIGHER TERRAIN AND THIS TREND SHOULD CONTINUE THROUGH SUNSET. SFC DEWPOINT DEPRESSIONS ON THE ORDER OF 30-50C WILL ALLOW ANY STORMS TO PRODUCE STRONG GUSTY WINDS THROUGH THE EVE. ANOTHER EVE OF BREEZY EAST CANYON WINDS IS LIKELY AT KABQ AS STORMS MOVE THROUGH THE ESTANCIA VALLEY EARLY THIS EVE. 12Z MODEL GUIDANCE IN GOOD AGREEMENT ON A PATTERN CHANGE DEVELOPING ACROSS NM BY WED AND THU...BUT NOT BEFORE ANOTHER HOT DRY DAY FOR MOST. 597-598DM H5 HIGH PRES CENTER CURRENTLY OVER W NM/E AZ WILL LAST THROUGH TUES AFTER BEFORE SLOWLY PUSHING NORTH AND WEST THROUGH THE END OF THE WEEK. TEMPS TUESDAY ARE EXPECTED TO REACH 100F AT KABQ FOR THE FIRST TIME SINCE JULY 15 2003. SEVERAL OTHER RECORDS ARE LIKELY TO BE TIED OR BROKEN ESPECIALLY ACROSS THE WESTERN HALF OF THE STATE. HOT CONDITIONS WILL CONTINUE ACROSS THE STATE THROUGH INDEPENDENCE DAY HOWEVER INCREASING MOIST SOUTHEASTERLY FLOW WILL INCREASE THE CHANCE FOR SHOWERS AND STORMS OVER THE HIGHER TERRAIN OF THE CENTRAL MOUNTAINS. MODEL GUIDANCE IS INDICATING A BIG INCREASE IN CONVECTIVE COVERAGE BY THURS AS THE UPPER HIGH TRANSLATES FARTHER WEST AND DEAMPLIFIES OVER THE GREAT BASIN. RAISED POPS SLIGHTLY IN THE NE PLAINS AND ESTANCIA VALLEY DURING THE LATE AFT AND EVE HOURS TO ACCOUNT FOR CONVECTION DROPPING SOUTH OFF THE HIGHER TERRAIN EACH AFTERNOON THROUGH THE WEEKEND. 12Z GFS MODEL RUN IS SHOWING THE UPPER LOW THAT HAS PLAGUED TEXAS FOR MORE THAN A WEEK NOW WILL RETROGRADE WEST INTO SE NM FOR THE END OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 55 102 60 97 / 0 0 0 0 GALLUP.......................... 43 100 49 95 / 0 0 0 0 GRANTS.......................... 50 98 54 91 / 0 0 0 0 GLENWOOD........................ 62 103 62 97 / 0 0 0 5 CHAMA........................... 48 90 46 82 / 10 5 5 10 LOS ALAMOS...................... 55 92 56 85 / 10 5 5 20 RED RIVER....................... 43 80 45 72 / 10 10 10 30 TAOS............................ 51 92 55 87 / 10 5 5 20 SANTA FE........................ 58 95 57 87 / 10 10 5 20 SANTA FE AIRPORT................ 59 97 60 89 / 10 5 5 10 ESPANOLA........................ 61 99 63 92 / 5 5 5 10 ALBUQUERQUE HEIGHTS............. 71 100 70 92 / 5 5 5 5 ALBUQUERQUE VALLEY.............. 70 102 69 93 / 5 5 5 5 ALBUQUERQUE FOOTHILLS........... 68 99 67 90 / 10 5 5 10 ALBUQUERQUE WEST MESA........... 69 101 69 93 / 5 5 5 5 SOCORRO......................... 69 102 70 95 / 5 5 5 5 SANDIA PARK/CEDAR CREST......... 60 96 60 86 / 10 10 10 20 MORIARTY/ESTANCIA............... 55 96 57 88 / 30 10 10 10 CARRIZOZO....................... 62 96 64 88 / 20 5 5 5 RUIDOSO......................... 54 85 58 76 / 20 10 10 10 RATON........................... 56 91 56 85 / 10 10 30 10 LAS VEGAS....................... 52 88 54 81 / 20 10 30 10 ROY............................. 63 88 65 85 / 10 5 20 5 CLAYTON......................... 62 89 63 86 / 0 0 10 5 SANTA ROSA...................... 67 95 69 91 / 20 5 5 5 TUCUMCARI....................... 65 94 68 91 / 5 0 5 5 FORT SUMNER..................... 67 96 69 92 / 10 0 5 5 CLOVIS.......................... 64 90 65 86 / 5 0 0 5 PORTALES........................ 66 91 64 88 / 5 0 0 5 ROSWELL......................... 68 97 69 93 / 10 0 0 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 523 AM MDT MON JUL 2 2007 NMZ001>021-026-031200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 523 AM MDT MON JUL 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...ANOTHER LINE OF STRONG THUNDERSTORMS IS EXPECTED TO FORM AND MOVE SOUTHWARD ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN LATE THIS AFTERNOON THROUGH TONIGHT. THE STRONGER STORMS COULD PRODUCE WIND GUSTS UP TO 55 MPH...HAIL AROUND ONE HALF INCH IN DIAMETER...HEAVY RAIN AT RATES AROUND 1 INCH PER HOUR AND MINOR FLOODING. A FEW STORMS MAY TURN SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 16
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 311 PM MDT MON JUL 2 2007 NMZ011-022200- CENTRAL HIGH PLAINS/ESTANCIA VALLEY- 311 PM MDT MON JUL 2 2007 ...STRONG THUNDERSTORM MOVING OVER INTERSTATE 40 NEAR CLINES CORNERS... AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR CLINES CORNERS. MOVEMENT WAS SOUTH AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN TORRANCE COUNTY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 327 PM MDT MON JUL 2 2007 NMZ005-022215- NORTHEAST HIGHLANDS- 327 PM MDT MON JUL 2 2007 ...STRONG THUNDERSTORM MOVING OVER INTERSTATE 25 NEAR WATROUS... AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 3 MILES NORTHWEST OF WATROUS. THE STRONG THUNDERSTORM WAS MOVING SOUTH AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE VALMORA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 350 PM MDT MON JUL 2 2007 NMZ005-022215- NORTHEAST HIGHLANDS- 350 PM MDT MON JUL 2 2007 ...STRONG THUNDERSTORM NEAR THE RATON AIRPORT... AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 2 MILES NORTHWEST OF RATON CREWS AIRPORT. MOVEMENT WAS TO THE SOUTH AT 5 MPH. THIS STORM IS ALSO CAPABLE OF GENERATING HEAVY RAIN ALONG WITH THE HAIL AND REDUCING VISIBILITY TO A FEW HUNDRED FEET FOR PERSONS TRAVELING ALONG INTERSTATE 25.
The Cannon AFB radar (KFDX), 211 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
1 hail. Local standard time, as filed.
Many vehicles were damaged by the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31186.